Heparin overdoses may indicate a bigger problem - Tri-State News, Weather & Sports

Heparin overdoses may indicate a bigger problem

Posted by Melissa Greathouse

Newborn twins are dead, and 14 more babies at one Texas hospital are in critical, but stable condition, after receiving an overdose of the blood-thinning drug heparin during their stay in the neo-natal intensive care unit.

The death of the two infants turned up the pressure on hospitals and doctors across the country to change what has been a common practice in the care of infants.

Small doses of heparin, an anticoagulant, are routinely used to clean, and prevent blood from clotting in, patientss IV lines. Officials at Christus Spohn Health Systems in Corpus Christi admit there was a mixing error in this case. Their investigation continues.

"There is no definitive answer about how the heparin affected Keith Garcia, who died of septic infection, and it's still not clear what killed his twin sister Kay Lynn, but their case raises new questions about whether this was an accident or part of a dangerous trend," sand Christus Spohn chief medical officer Richard Davis, M.D.

"We were lucky. Our twins survived," said actor Dennis Quaid, who urged lawmakers on Capitol Hill to hold drug makers responsible and to require a barcode medication system for hospitals after his children nearly died from a heparin overdose last year.

Reasons are hard to come by in Corpus Christi right now, especially for the family of the Garcia twins who will bury their children this Saturday, the same day they had planned to host a baby shower. 

Doctors warn that the issue with heparin could be an indication of an even bigger problem. Studies show one in every 15 children in the hospital is the victim of an accidental overdose, serious drug reaction, or medicine mix-up.

Powered by Frankly